Clinical Significance of Heparin‐Induced Thrombocytopenic Thrombotic Syndrome with Initial Negative Antiheparin Antibodies: A Case Report and Literature Review

1The Wright Center for Graduate Medical Education, Scranton, PA
2The Wright Center for Graduate Medical Education, Scranton, PA
3The Wright Center for Graduate Medical Education, Scranton, PA
4The Wright Center for Graduate Medical Education, Scranton, PA
5The Wright Center for Graduate Medical Education, Scranton, PA
6The Wright Center for Graduate Medical Education, Scranton, PA

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 243

Case Presentation:

A 70‐year‐old man complained of left leg pain 2 days after coronary artery bypass graft (CABG) for an acute ST‐elevation myocardial infarction. Patient was treated with intravenous unfractionated heparin (UFH) during CABG. Platelet count before and after the surgery was 130,000/μL and 78,000/μL, respectively. Antiheparin IgM and IgG antibodies (or heparin‐induced thrombocytopenia [HIT} antibodies) were negative. Venous Doppler ultrasound showed an acute deep venous thrombosis (DVT) in the left peroneal vein. However, the patient was treated with argatroban and warfarin. After 7 days, the patient presented with right low‐extremity pain. At that time, the platelet count was 40000/μL. Venous Doppler ultrasound showed multiple bilateral lower extremities acute DVTs. Antiheparin IgM/IgG antibodies were repeated and came out positive. Patient had a thrombectomy and was started on intravenous argatroban.

Discussion:

HITTS is an immune‐mediated drug reaction that occurs more frequently in patients undergoing cardiovascular surgery. Thrombosis caused by the HITT syndrome is most commonly venous thromboembolism. Arterial thrombosis in seen in about 20% of cases, presenting as acute limb ischemia, myocardial infarction, or stroke. Previous clinical data have shown that about 40% of negative HIT antibodies were associated with a positive result in repeat testing several days later, which is the same in our case. The mortality and morbidity rates of HITTS are approximately 30% and 60%, respectively, and an additional ∼10% of patients require amputations or suffer other major morbidity. However, with early recognition and intervention, mortality can be reduced from >30% to <10%. Obviously, repeat testing to identify patients who have HIT antibodies despite a negative initial HIT test in several days is strongly recommended. Diagnosis is essentially clinical, and negative results from laboratory assays do not exclude the diagnosis. Treatment includes alternate anticoagulation with bivalirudin, argatroban, lepirudin, fondaparinux, or danaparoid. Warfarin should be started only when platelet counts improve to 150,000/μL or more after stopping heparin.

Conclusions:

Heparin‐induced thrombocytopenic thrombosis syndrome (HITTS) has high mortality and morbidity in cardiac surgical patients. Early diagnosis and management help reduce morbidity and mortality. Diagnosis should not be based solely on laboratory criteria.

To cite this abstract:

Paulino R, Samavedam S, Kakde A, Shi Q, Ravi V, Malik Q. Clinical Significance of Heparin‐Induced Thrombocytopenic Thrombotic Syndrome with Initial Negative Antiheparin Antibodies: A Case Report and Literature Review. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 243. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/clinical-significance-of-heparininduced-thrombocytopenic-thrombotic-syndrome-with-initial-negative-antiheparin-antibodies-a-case-report-and-literature-review/. Accessed November 20, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.